Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 7:22 PM MDT for Sioux County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 7:22 PM MDT (01:22 UTC)
- Expired
- May 28, 2018, 8:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS55 KCYS 290122
SVRCYS
NEC165-290200-
/O.NEW.KCYS.SV.W.0066.180529T0122Z-180529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
722 PM MDT MON MAY 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Sioux County in the Panhandle of Nebraska...
* Until 800 PM MDT
* At 722 PM MDT, a severe thunderstorm was located 10 miles west of
Montrose, or 28 miles east of Lusk, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Sioux County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 10381 4284 10403 4300 10404 4300 10377
TIME...MOT...LOC 0122Z 176DEG 11KT 4289 10392
HAIL...1.00IN
WIND...60MPH
$$
Allen1 follow-up statement
383
WWUS55 KCYS 290127
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
727 PM MDT MON MAY 28 2018
NEC165-290200-
/O.CON.KCYS.SV.W.0066.000000T0000Z-180529T0200Z/
Sioux NE-
727 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN SIOUX COUNTY...
At 727 PM MDT, a severe thunderstorm was located 9 miles west of
Montrose, or 27 miles south of Edgemont, moving north at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Sioux County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 10381 4284 10403 4300 10404 4300 10377
TIME...MOT...LOC 0127Z 176DEG 11KT 4291 10392
HAIL...1.50IN
WIND...60MPH
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:55 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 28, 5:55 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018
Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.
Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018
Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon)
Issued at 555 PM MDT Mon May 28 2018
Scattered to numerous showers and thunderstorms will develop and
move northeast across the high plains of southeast WY and western NE
panhandle through this evening. Strong gusty winds and MVFR-local
IFR CIG/VIS likely with heavier convection.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018
A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
116>119.
NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MAJ/JA
FIRE WEATHER...MAJHazardous weather outlook, May 28, 10:42 AM MDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1042 AM MDT Mon May 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1042 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will initially develop along and west of the Laramie Range early to mid afternoon, increasing in coverage and intensity as they track northeast across the remainder of southeast Wyoming and the western Nebraska Panhandle from late afternoon into this evening. Thunderstorms will be capable of producing all severe weather hazards, including very large and destructive hail to the size of baseballs, destructive straight line winds in excess of 70 mph, flash flooding, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop Tuesday afternoon and evening. A few storms may be strong to marginally severe, with hail the primary hazard. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Local storm report, May 28, 6:07 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 SW PINE BLUFFS 41.08N 104.20W
05/28/2018 E0.50 INCH LARAMIE WY LAW ENFORCEMENT
THREE MILES EAST OF 154 AT CR 206. STRONG WINDS ESTIMATED
AT 45 MPH. VERY HEAVY RAIN WITH MINOR FLOODING.
&&
MJAMSKILocal storm report, May 28, 6:10 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD HILLSDALE 41.21N 104.48W
05/28/2018 LARAMIE WY TRAINED SPOTTER
THREE TO FOUR INCHES OF RAPIDLY RUNNING WATER AT CR 142
SOUTH OF CR 212.
&&
MJAMSKISpecial weather statement, May 28, 6:17 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 617 PM MDT MON MAY 28 2018 WYZ108-290100- Goshen County WY- 617 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL 700 PM MDT... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Prairie Center, or 21 miles north of Torrington, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center and Jay Em. A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4230 10406 4228 10429 4258 10440 4261 10406 TIME...MOT...LOC 0017Z 171DEG 12KT 4237 10419 Lyons
Local storm report, May 28, 6:34 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD HILLSDALE 41.21N 104.48W
05/28/2018 LARAMIE WY TRAINED SPOTTER
RAPIDLY FLOWING WATER SIX TO EIGHT INCHES DEEP ACROSS CR
142 SOUTH OF CR 212. SEVERAL LOW PLACES WATER IS TWO TO
THREE INCHES DEEP NEAR CROP FIELDS.
&&
MJAMSKISpecial weather statement, May 28, 6:44 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
644 PM MDT MON MAY 28 2018
WYZ106-107-290130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
644 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lakeview North, or 7 miles northeast of Wheatland, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Guernsey, Guernsey Campground, Lakeview North, Chugcreek and
Hartville.
This includes Interstate 25 in Wyoming between mile markers 82 and
90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4242 10465 4233 10465 4205 10479 4209 10503
4247 10497
TIME...MOT...LOC 0044Z 193DEG 17KT 4215 10489
AllenSpecial weather statement, May 28, 7:12 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 712 PM MDT MON MAY 28 2018 NEZ055-290200- Cheyenne NE- 712 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...EASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 800 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm near Dix, or 11 miles east of Kimball, moving north at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Potter. This includes Interstate 80 in Nebraska between mile markers 36 and 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4119 10338 4144 10337 4143 10302 4118 10335 TIME...MOT...LOC 0112Z 190DEG 47KT 4129 10345 Allen
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:26 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball, Scotts Bluff | 49 min |
| May 28, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 50 min |
| May 28, 6:50 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 40 min |
| May 28, 7:07 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 41 min |
| May 28, 7:12 PM MDT | Special Weather Statement | CYS | Cheyenne | 48 min |
| May 28, 7:40 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 3 hr |
| May 28, 7:53 PM MDT | Areal Flood Advisory | CYS | Sioux | 3 hr |
| May 28, 8:17 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
| May 29, 12:12 PM MDT | Special Weather Statement | CYS | Cheyenne | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.